Dismiss Notice
Welcome! Please read this announcement regarding the new Forums: Click Here"

Androgenetic Alopecia And Birth Control

Discussion in 'Women's General Hair Loss Discussions' started by Saraku, Oct 4, 2017.

  1. Saraku

    Saraku New Member

    Joined:
    Oct 4, 2017
    Messages:
    1
    Likes Received:
    0
    Dislikes Received:
    0
    Hi there,

    I was diagnosed with androgenetic alopecia almost 3 years ago. I am 23 years old and have been sort of in denial about it but have started shedding worse in the last month. A year ago I started a Mirena IUD and I think it might be contributing to it. It seems to be a high androgen form of birth control but my doctor basically dismissed my concern that it was affecting my hair loss. I am planning on going back onto a pill that is low androgen (GENERIC NAME(S): Desogestrel-Ethinyl Estradiol). Does anyone have any insight into this?
     
  2. misa

    misa New Member

    Joined:
    Sep 20, 2016
    Messages:
    10
    Likes Received:
    0
    Dislikes Received:
    0
    Hi Saraku,

    Sorry for the late reply, and for the diagnosis... I also have androgenetic alopecia that has been triggered when I stopped my pill back in 2013 I was taking it for 4 years straight, including the low androgen one, Desogestrel-Ethinyl Estradiol (I changed at least 3 times my pill back then). What I can say is that I had very thick and plenty of hair at that time, I don't think it was especially because of the pill because before taking it, it was the same, but at least my hair were growing back.
     
  3. petey3

    petey3 Member

    Joined:
    May 10, 2015
    Messages:
    35
    Likes Received:
    4
    Dislikes Received:
    0
    Birth control can absolutely cause hair loss. It triggered mine three years ago and I've been drugging with it ever since. Google birth control and I thinks it's the American Academy of Dermatologists. They have a list of birth control products ranked from most androgenic to most "hair friendly". Mirena is definitely a bad one. Shown your OBGYN...why they don't know these things or continue to deny the link between hair loss and birth control is infuriating. Study after study has proven this.
     
  4. Paperclips

    Paperclips Member

    Joined:
    Nov 22, 2017
    Messages:
    46
    Likes Received:
    5
    Dislikes Received:
    0
    I have a feeling the pill I'm on (Lessina) has caused/contributed to my hair thinning and falling out.

    I'm 41 and would like to get off of it - but I know that stopping taking it can cause a TE event too.

    So I feel like I'm in a bit of a bind! I went off/on the pill a few times in my 20s with no hair issue...but oh I was younger then!
     
  5. Jenk

    Jenk Established Member

    Joined:
    Sep 4, 2014
    Messages:
    262
    Likes Received:
    4
    Dislikes Received:
    0
    Get away from any BC pills now while you are still 41. Biggest mistake of my life was being pushed back on it at age 40- went off at 44 and lost 60% of my hair. Now my hair is very sensitive to any hormone changes. If you go off BC and start hitting perimenopause it’s going to be a real problem. I don’t think anyone should be on the pill- it’s horrible for body and kills your hair but doctors putting us on it at 38 and up is just nuts.
     
  6. mcat11

    mcat11 Established Member

    Joined:
    Aug 19, 2016
    Messages:
    126
    Likes Received:
    34
    Dislikes Received:
    0
    Your birth control pill type is (IMO) definitely triggering your hair loss.

    Your doctor sounds stupid no offense.

    Do the research and demand it be taken out and if you want a BCP go on a Low Androgen one...(these are the ones that are a little higher risk for blood clots then other birth control pills so make sure you dont have medical history that this would be dangerous for you)

    Definitely get off what you are on though, Do a little research and make sure you dont go on any of the BCP that can trigger hair loss...its the excess testosterone that is increasing your hair loss....that means your skin is sensitive to DHT (made my testosterone) and attacks the hair follicles...(so if you had been a boy for instance your hair would probably have naturally fallen out from normal T levels...

    I would change or at least get off your BCP.
    See what happens with your haire--give it like 6 months maybe to see if your hair just comes back on its own (you are very young and it seems like this just started to happen so good chance it will just come back..it might get worse before better but you got to get off this type of BCP its either triggering what is going on OR making something that was very mild already (so unnoticeable) and speeding it up/making it worse.

    When you are off the pills for a few months see where your hair is at.
    IF you see no improvement at that time then consider treating your hair loss with other approved drugs.

    For now though get off at least this medication, IF you have to be on BCP over other forms of contraception's then I suggest you go on the Low Androgen type..this works well for many women with hair loss BUT of course like the poster before me there is always a few it makes things worse..no way to know how it will effect you.

    They use Low Androgen BCP as a treatment for women with hair loss for a reason--because it works well for many.

    But the other kind--forget it get it out of your body to save your hair.


    I wish you luck, let us know what happens.
    (get a new Dr maybe? he sounds stupid no offense but if he does not know this very basic well known fact, thing what the heck else does he not know about?)
     
  7. Sofia1980

    Sofia1980 Member

    Joined:
    Dec 29, 2014
    Messages:
    22
    Likes Received:
    2
    Dislikes Received:
    0
    But BCP is the only thing that helped my androgenic alopecia. I have recovered my hair back to the point I do not see my scalp any more. I am affraid to stop it while I am aware I will have to soon :( I am 37
     
  8. mcat11

    mcat11 Established Member

    Joined:
    Aug 19, 2016
    Messages:
    126
    Likes Received:
    34
    Dislikes Received:
    0

    because you are probably on the correct BCP for hair loss...there are two main types of BCP and the Low Androgen are (generally speaking does not work in all cases) beneficial for hair loss and can stop the progression and even give some a good amount of regrowth.

    If you feel fine and have no major health risk I would stay on them.

    You dont necessarily have to go off them as you age..its if you are obese, smoking etc that you are running a higher risk of sides. A lot of women in 40s are on BCP and some take BCP at the start of menopause as a treatment to east the transition.
    Of course you have to speak to your Gyno about it to your personal health if you have high blood pressure for instance you may not want to stay on them in your 40s etc.

    Try Finesteride or dutasteride at some point if you have to go off BCP.
     
  9. Sofia1980

    Sofia1980 Member

    Joined:
    Dec 29, 2014
    Messages:
    22
    Likes Received:
    2
    Dislikes Received:
    0
    Thank you so much on your kind words. I am so much more happy on it.
     
    mcat11 likes this.

Share This Page